Alert archive / Texas / High Wind Warnings in 2024
High Wind Warning 1, NWS Amarillo, TX
NWS Amarillo, TX issued this high wind warning at Jan 8, 2024, 3:15 AM CST for 11 counties in Texas. It took effect at Jan 8, 2024, 10:00 AM CST. It was in force for 20 hr. 29 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 8, 2024, 3:15 AM CST (09:15 UTC)
- In effect from
- Jan 8, 2024, 10:00 AM CST
- Expired
- Jan 9, 2024, 6:00 AM CST
- In force
- 20 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Donley County, TX, Gray County, TX, Hemphill County, TX, Hutchinson County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 1:19 PM CST | NON-TSTM WND GST 68 | 11 Ese Valley De Oro, TX | Peak wind gust so far is 68 mph at 1327CST. |
| Jan 8, 2:01 PM CST | NON-TSTM WND GST 69 | 4 Wsw Pantex, TX | Peak wind gust so far is 69 mph at 1443CST. |
| Jan 8, 2:18 PM CST | NON-TSTM WND GST 63 | 9 Nne Amarillo, TX | Peak wind gust. |
| Jan 8, 2:24 PM CST | NON-TSTM WND GST 60 | 3 Nne Umbarger, TX | Peak wind gust. |
| Jan 8, 2:33 PM CST | NON-TSTM WND GST 66 | 1 W Canyon, TX | Peak wind gust. |
| Jan 8, 3:21 PM CST | NON-TSTM WND GST 65 | 1 Nnw Stinnett, TX | Peak wind gust. |
| Jan 8, 3:31 PM CST | NON-TSTM WND GST 63 | 3 Nnw Palo Duro Canyon, TX | Peak wind gust. |
| Jan 8, 3:32 PM CST | NON-TSTM WND GST 61 | Goodnight, TX | Peak wind gust. |
| Jan 8, 3:37 PM CST | NON-TSTM WND GST 71 | 6 Ene Amarillo, TX | Peak wind gust. |
| Jan 8, 3:54 PM CST | NON-TSTM WND GST 69 | 1 Ese Pantex, TX | Peak wind gust. |
| Jan 8, 3:55 PM CST | NON-TSTM WND GST 65 | 2 Wsw Clarendon, TX | Peak wind gust. |
| Jan 8, 4:02 PM CST | NON-TSTM WND GST 70 | Borger, TX | Peak wind gust. |
| Jan 8, 4:06 PM CST | NON-TSTM WND GST 64 | 14 E Wayside, TX | Peak wind gust. |
| Jan 8, 4:07 PM CST | NON-TSTM WND GST 65 | 12 Sw Claude, TX | Peak wind gust. |
| Jan 8, 4:24 PM CST | NON-TSTM WND GST 64 | 7 E Borger, TX | Peak wind gust. |
| Jan 8, 4:29 PM CST | NON-TSTM WND GST 65 | 7 Sse Amarillo, TX | Peak wind gust. |
| Jan 8, 4:35 PM CST | NON-TSTM WND GST 60 | 6 Ssw Lake Meredith, TX | Peak wind gust. |
| Jan 8, 4:45 PM CST | NON-TSTM WND DMG | 8 Nw Timbercreek Canyon, TX | Traffic light blown down and blocking the road. |
| Jan 8, 4:52 PM CST | NON-TSTM WND GST 65 | 2 Nw Lake Mcclellan, TX | Peak wind gust. |
| Jan 8, 5:01 PM CST | NON-TSTM WND GST 59 | 1 Wnw Fritch, TX | Peak wind gust. |
| Jan 8, 5:14 PM CST | NON-TSTM WND GST 60 | 1 Ssw Panhandle, TX | Peak wind gust. |
| Jan 8, 5:15 PM CST | NON-TSTM WND GST 59 | Pampa, TX | Peak wind gust. |
| Jan 8, 5:29 PM CST | NON-TSTM WND GST 67 | 10 E Miami, TX | Peak wind gust. |
| Jan 8, 5:30 PM CST | NON-TSTM WND GST 65 | 1 E Mclean, TX | Peak wind gust. |
| Jan 8, 6:09 PM CST | NON-TSTM WND GST 67 | 6 E Canadian, TX | Peak wind gust. |
| Jan 8, 6:40 PM CST | NON-TSTM WND GST 65 | 2 E Pampa, TX | Peak wind gust. |
| Jan 8, 7:29 PM CST | NON-TSTM WND GST 64 | 6 Se Wellington, TX | Peak wind gust. |
| Jan 8, 8:11 PM CST | NON-TSTM WND GST 68 | 3 W Dozier, TX | Peak wind gust. |
| Jan 9, 6:00 AM CST | SNOW 1.5 | Glazier, TX | CO-OP Observer station GLZT2 Glazier. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 517 m²/s²
- 0-3 km storm-relative helicity
- 543 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426 WWUS74 KAMA 080915 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 315 AM CST Mon Jan 8 2024 TXZ011-016-081015- /O.CAN.KAMA.HW.A.0001.240108T1600Z-240109T0600Z/ Oldham-Deaf Smith- Including the cities of Wildorado, Bootleg, Vega, Boys Ranch, Dawn, and Hereford 315 AM CST Mon Jan 8 2024 ...HIGH WIND WATCH IS CANCELLED... The High Wind Watch is being replaced by a Blizzard Warning for Oldham and Deaf Smith Counties. $$ TXZ008>010-012>015-017>019-317-081800- /O.UPG.KAMA.HW.A.0001.240108T1600Z-240109T0600Z/ /O.NEW.KAMA.HW.W.0001.240108T1600Z-240109T1200Z/ Hutchinson-Roberts-Hemphill-Potter-Carson-Gray-Wheeler-Randall- Armstrong-Donley-Palo Duro Canyon- Including the cities of Palo Duro Canyon State Park, Kingsmill, Twitty, Clarendon, Pantex, Borger, Umbarger, Amarillo, Washburn, Wheeler, Lake Marvin, Wayside, Canyon, Lela, Pampa, Briscoe, Goodnight, White Deer, Skellytown, Bushland, Panhandle, Canadian, Shamrock, Lora, Codman, Buffalo Lake, Miami, Claude, and Glazier 315 AM CST Mon Jan 8 2024 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 AM CST TUESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Parts of the central and eastern Texas Panhandle. * WHEN...From 10 AM this morning to 6 AM CST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TXZ020-081800- /O.UPG.KAMA.WI.Y.0001.240108T1700Z-240109T1200Z/ /O.NEW.KAMA.HW.W.0001.240108T1700Z-240109T1200Z/ Collingsworth- Including the cities of Samnorwood, Lutie, Wellington, and Dozier 315 AM CST Mon Jan 8 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 AM CST TUESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Collingsworth County. * WHEN...From 11 AM this morning to 6 AM CST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ LG
3 follow-up statements
261 WWUS74 KAMA 082133 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 333 PM CST Mon Jan 8 2024 TXZ008>010-012>015-017>019-317-090545- /O.CON.KAMA.HW.W.0001.000000T0000Z-240109T1200Z/ Hutchinson-Roberts-Hemphill-Potter-Carson-Gray-Wheeler-Randall- Armstrong-Donley-Palo Duro Canyon- Including the cities of Kingsmill, Glazier, Panhandle, Palo Duro Canyon State Park, Lela, Canyon, Umbarger, Wheeler, Wayside, Buffalo Lake, Lake Marvin, White Deer, Miami, Pantex, Canadian, Bushland, Amarillo, Washburn, Claude, Shamrock, Briscoe, Skellytown, Lora, Twitty, Borger, Codman, Goodnight, Pampa, and Clarendon 333 PM CST Mon Jan 8 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... * WHAT...Northwest winds 40 to 45 mph with gusts up to 70 mph. * WHERE...The south central, east central, and southeastern Texas Panhandle. * WHEN...Until 6 AM CST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TXZ020-090545- /O.CON.KAMA.HW.W.0001.000000T0000Z-240109T1200Z/ Collingsworth- Including the cities of Wellington, Lutie, Dozier, and Samnorwood 333 PM CST Mon Jan 8 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... * WHAT...Northwest winds of 40 mph with gusts up to 70 mph. * WHERE...Collingsworth County. * WHEN...Until 6 AM CST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ Ferguson
836 WWUS74 KAMA 090532 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 1132 PM CST Mon Jan 8 2024 TXZ008>010-012>015-017>019-317-091200- /O.CON.KAMA.HW.W.0001.000000T0000Z-240109T1200Z/ Hutchinson-Roberts-Hemphill-Potter-Carson-Gray-Wheeler-Randall- Armstrong-Donley-Palo Duro Canyon- Including the cities of Clarendon, Lora, Kingsmill, Umbarger, Wayside, Wheeler, Miami, Glazier, Panhandle, Bushland, Amarillo, Briscoe, Claude, Codman, Borger, Pantex, Palo Duro Canyon State Park, Skellytown, White Deer, Canadian, Shamrock, Lela, Pampa, Washburn, Twitty, Lake Marvin, Canyon, Buffalo Lake, and Goodnight 1132 PM CST Mon Jan 8 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...The south-central, east-central and southeast Texas Panhandle * WHEN...Until 6 AM CST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TXZ020-091200- /O.CON.KAMA.HW.W.0001.000000T0000Z-240109T1200Z/ Collingsworth- Including the cities of Dozier, Wellington, Lutie, and Samnorwood 1132 PM CST Mon Jan 8 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Collingsworth County. * WHEN...Until 6 AM CST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ LG
604 WWUS74 KAMA 091159 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 559 AM CST Tue Jan 9 2024 TXZ008>010-012>015-017>020-317-091300- /O.EXP.KAMA.HW.W.0001.000000T0000Z-240109T1200Z/ Hutchinson-Roberts-Hemphill-Potter-Carson-Gray-Wheeler-Randall- Armstrong-Donley-Collingsworth-Palo Duro Canyon- Including the cities of Pampa, Lela, Borger, Shamrock, Claude, Canyon, Washburn, Twitty, Lutie, Miami, Skellytown, Kingsmill, Umbarger, Samnorwood, Codman, Wheeler, Canadian, Lake Marvin, Goodnight, Dozier, Wellington, Glazier, Wayside, Pantex, Palo Duro Canyon State Park, Lora, Amarillo, Bushland, Buffalo Lake, White Deer, Clarendon, Panhandle, and Briscoe 559 AM CST Tue Jan 9 2024 ...HIGH WIND WARNING WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... The threat for sustained winds up to 40 mph with gusts up to 60 mph or greater has ended. $$ AH
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Jan 7, 10:56 PM CST, 4 hours 19 minutes earlier.
Area forecast discussion, Jan 7, 10:56 PM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1056 PM CST Sun Jan 7 2024
...New AVIATION...
.SHORT TERM ...
(This evening through Monday night)
Issued at 347 PM CST Sun Jan 7 2024
The short-term focus will be on the impactful winter storm from
Monday through early Tuesday morning. Today will be breezy across
the Panhandles, temperatures in the low-50s in the southeast and
upper-30s to low-40s in the northwest.
The upper-level trough will move into New Mexico tonight, and with
strong forcing associated with PVA and the left exit region of the
jet streak, some showers will be possible in the eastern half of the
combined Panhandles overnight. Thunder will be possible in the
southeastern Texas Panhandle as forecast soundings show up to 300
J/kg of MUCAPE. This activity will quickly move east and out of the
Panhandles. A dry slot will work in from the southwest through the
morning hours while snow develops in the northwestern combined
Panhandles, behind a sharp cold front, as the vort max begins moving
east-southeast through the Panhandles. The heaviest snow totals are
expected in the northwestern combined Panhandles, ranging from 2
inches to 6 inches. Also behind the cold front will be strengthening
winds that will increase from northwest to southeast. Since the low
pressure trended northward over the past 24-48 hours, the potential
for strong winds has increased across the Texas Panhandle; it has
resulted in a tighter surface pressure gradient and a stronger LLJ.
As such, seeing potential for 35-40 mph sustained winds, possibly
locally around 45 mph, with wind gusts between 55 mph to 65 mph,
possibly locally up to 70 mph.
These winds may occur simultaneously with snow falling, leading to
blowing snow and at least some reduced visibilities. In the southern
and much of the eastern Texas Panhandle, snow rates are expected to
be low leading to relatively minor visibility reductions, and
therefore blizzard conditions are not anticipated. However... in the
northwestern combined Panhandles, snow rates are anticipated to be
heavier which may lead to significantly reduced visibilities due to
blowing snow. Therefore, have opted to convert the Winter Storm
Watch to a Blizzard Warning in the northwestern combined Panhandles.
Will leave some counties as a Winter Storm Watch due to uncertainty
regarding snowfall rates. Finally, will introduce a High Wind
Watch for the counties not currently covered by a Blizzard Warning
or Winter Storm Watch. Collingsworth County appears to fall just
short of High Wind Watch criteria, so will issue a Wind Advisory
instead.
The worst of the wind and blowing snow is expected from 11 AM
through Tuesday morning, but the northwest combined Panhandles will
see winds weaken first as the low pressure moves off to the east.
Vanden Bosch
&&
.LONG TERM ...
(Tuesday through next Saturday)
Issued at 347 PM CST Sun Jan 7 2024
The aforementioned strong upper level storm system will continue
tracking northeastward and further away from the OK and TX
Panhandles on Tuesday. This translates to diminishing winds from
west to east throughout the day on Tuesday. High temperatures
Tuesday and possibly Wednesday may be a bit problematic across
parts of the northwest and northern sections depending on how much
snow falls Monday and Monday night. Otherwise, dry weather along
with some moderation in temperatures is anticipated across the
area Tuesday through Thursday in advance of the next upper level
storm system. Medium range models continue in disagreement
handling this next upper level trof, with the 12Z deterministic
GFS remaining deepest and wettest, the 12Z ECMWF is overall
weakest and driest, and the 12Z CMC is closer to the ECMWF.
Corresponding ensemble members also diverge, leading to a low
confidence forecast Thursday night and Friday. These medium range
model discrepancies have big implications as to how much cold air
surges into the region. For now, have utilized the NBM pops and
temperatures for all periods of the long term forecast pending
better model agreement and forecaster confidence. Expect more
adjustments to the forecast for late this week as time gets
closer. Would not be at all surprised if the our current forecast
based on NBM temperatures is too warm and reality ends up much
colder late this week into the weekend.
02
&&
.AVIATION...
(06Z TAFS)
Issued at 936 PM CST Sun Jan 7 2024
VFR conditions persist until the arrival of a winter storm during
the morning hours of Monday. This will see MVFR clouds decks with
light snow showers pass over mainly the northern panhandles during
the overnight hours. In the eastern panhandles thunderstorms also
form during the overnight hours before moving into the non
panhandles portions of OK. LLWS can be anticipated over the
panhandles during evening to early overnight period with this
dissipating by early Monday morning. By late morning the strong
winds are expected to start across the panhandles impacting all
terminals with gusts in the 50s kt range. Snow is expected to
return to mainly the northern the panhandles again during the late
morning to afternoon hours. This snow coupled with the strong
winds will lead to periods of blizzard conditions with
visibilities being reduced to as low as VLIFR. The most likely
sites to see the blizzard conditions are KDHT and KGUY, KAMA is
not expected to see blizzard conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 32 42 21 43 / 40 30 10 0
Beaver OK 34 46 19 38 / 70 60 50 0
Boise City OK 22 32 11 36 / 30 80 10 0
Borger TX 35 46 23 45 / 50 40 20 0
Boys Ranch TX 29 40 19 44 / 30 50 10 0
Canyon TX 31 42 21 46 / 30 30 0 0
Clarendon TX 37 47 26 45 / 70 10 10 0
Dalhart TX 23 34 14 37 / 20 70 10 0
Guymon OK 29 41 17 39 / 50 70 40 0
Hereford TX 30 42 21 47 / 20 40 0 0
Lipscomb TX 36 48 21 41 / 70 30 30 0
Pampa TX 35 45 21 42 / 70 30 20 0
Shamrock TX 39 50 24 45 / 90 20 10 0
Wellington TX 40 50 26 46 / 90 20 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Blizzard Warning from 3 AM Monday to 6 AM CST Tuesday for
TXZ001>003-006-007.
Winter Storm Watch from Monday afternoon through late Monday
night for TXZ004-005.
High Wind Watch from Monday morning through Monday evening for
TXZ008>019-317.
Wind Advisory from 11 AM Monday to 6 AM CST Tuesday for TXZ020.
OK...Blizzard Warning from 3 AM Monday to 6 AM CST Tuesday for OKZ001-
002.
Winter Storm Watch from Monday afternoon through late Monday
night for OKZ003.
&&
SHORT TERM...52
LONG TERM....02
AVIATION...98Hazardous weather outlook, Jan 7, 4:10 PM CST, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 410 PM CST Sun Jan 7 2024 OKZ001>003-TXZ001>020-317-081200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 410 PM CST Sun Jan 7 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Blizzard Warning is in effect Monday morning through 6 AM Tuesday for the western and central Oklahoma Panhandle as well as the northwest and north central Texas Panhandle for snowfall accumulations of 2 to 6 inches along with north winds gusting as high as 65 mph, resulting in visibilities below one quarter of a mile at times in whiteout conditions. A Winter Storm Watch remains in effect late Monday afternoon through Monday night for the eastern Oklahoma Panhandle and the far northeast Texas Panhandle for possible accumulating snows and wind gusts in excess of 55 mph. A High Wind Watch is in effect for most of the southern Texas Panhandle and parts of the east central Texas Panhandle from late Monday morning through Monday evening for sustained northwest to north winds of 35 to 40 mph with gust up to 60 mph possible. In addition, a Wind Advisory is in effect for Collingsworth County in the far southeast Texas Panhandle from 11 AM Monday morning through 6 AM Tuesday for sustained northwest winds around 35 mph with gusts up to 55 mph expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. 02
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:27 AM CST | Winter Weather Advisory | AMA | Carson, Hemphill, Hutchinson, Potter, Randall, Roberts | 22 hr |
Nearby
High Wind Warnings in Texas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.